Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Great Falls, MT

July 20, 201718 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 20, 2017, 3:05 AM MDT for 18 counties in Montana. It took effect at Jul 20, 2017, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2017, 3:05 AM MDT (09:05 UTC)
In effect from
Jul 20, 2017, 12:00 PM MDT
Expired
Jul 21, 2017, 9:00 PM MDT
In force
33 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3891 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS85 KTFX 200905
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
305 AM MDT Thu Jul 20 2017

MTZ115-117-118-210300-
/O.UPG.KTFX.FW.A.0005.170720T1800Z-170721T0300Z/
/O.NEW.KTFX.FW.W.0006.170720T1800Z-170722T0300Z/
Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
305 AM MDT Thu Jul 20 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT FRIDAY...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT Friday.
the Fire Weather Watch is no longer in effect.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...115...117.
  In Southwest Montana Fire Zone....118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Chouteau.
  In South Central Montana, Golden Valley, Park, Sweet Grass
                             Wheatland.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 10 to 20 mph with gusts up to 35 mph.

* AFTERNOON HUMIDITY: 10 to 15 percent.

* TIMING: Very dry conditions with gusty west winds are expected
  this afternoon into this evening in the immediate wake of a
  passing cold front. Winds will decrease somewhat overnight with
  only moderate to poor relative humidity recovery, especially at
  the mid slopes of mountains. Windy and very dry conditions will 
  then return by Friday afternoon and continue into the early 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112>114-116-210300-
/O.NEW.KTFX.FW.W.0006.170720T1800Z-170722T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
305 AM MDT Thu Jul 20 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT FRIDAY...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT Friday.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...113...114.
  In Southwest Montana Fire Zone....116.

* COUNTIES AFFECTED: 
 In Central Montana, Lewis and Clark. 
 In North Central Montana, Blaine, Chouteau, Glacier, Hill, 
                            Liberty, Phillips, Pondera, Powell, 
                            Teton, Toole. 
 In Southwest Montana, Jefferson.

* WIND: West 15 to 25 mph with gusts up to 40 mph.

* AFTERNOON HUMIDITY: 10 to 20 percent.

* TIMING: Very dry conditions with gusty west winds are expected
  this afternoon into this evening in the immediate wake of a
  passing cold front. Winds will decrease somewhat overnight with
  only moderate to poor relative humidity recovery, especially at
  the mid slopes of mountains. Windy and very dry conditions will 
  then return by Friday afternoon and continue into the early 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
4 follow-up statements
943 
WWUS85 KTFX 202053
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
253 PM MDT Thu Jul 20 2017

...Hot...very dry...and breezy conditions will continue critical 
fire weather danger through Friday...

Areas across much of central Montana are experience very dry
conditions...with some areas reporting RH values in the low teens
to single digits. Fire danger will continue to be high...especially
when a mainly dry cold front pushes across the area from west to
east this evening into Friday. Although not as hot...dry 
conditions and gusty winds will remain through the day Friday.

MTZ112>118-211200-
/O.CON.KTFX.FW.W.0006.000000T0000Z-170722T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
253 PM MDT Thu Jul 20 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT FRIDAY...

* IMPACTS: Very low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...113...114...115
                                        117.
  In Southwest Montana Fire Zones...116...118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Blaine, Chouteau, Glacier, Hill
                             Liberty, Pondera, Powell, Teton,
Toole.
  In South Central Montana, Golden Valley, Park, Phillips
                             Sweet Grass, Wheatland.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* AFTERNOON HUMIDITY: 10 to 15 percent.

* TIMING: Very dry conditions will continue through this evening.
  Gusty westerly winds will then develop as a cold front moves from
  west to east through the evening hours. Winds will decrease 
  somewhat overnight with only moderate to poor relative humidity 
  recovery, especially at the mid slopes of mountains. Windy and 
  very dry conditions will then return by Friday afternoon and 
  continue into the early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
400 
WWUS85 KTFX 210940
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
340 AM MDT Fri Jul 21 2017

...Low humidity and gusty west winds will continue critical fire 
weather danger today...

Westerly winds will increase today as an upper level low moves 
through southern Canada. Although somewhat cooler temperatures are
forecast, the westerly downslope flow will cause relative humidity
to fall below 15 percent. Furthermore, wind gusts up to 30 mph are
expected during the afternoon hours. This combination of low 
humidity and strong gusty winds is expected to produce critical 
fire weather conditions peaking during the mid- to late-afternoon 
hours. 

MTZ112>118-212200-
/O.CON.KTFX.FW.W.0006.000000T0000Z-170722T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
340 AM MDT Fri Jul 21 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* IMPACTS: Very Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...113...114...115
                                        117.
  In Southwest Montana Fire Zones...116...118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Blaine, Chouteau, Glacier, Hill
                             Liberty, Pondera, Powell, Teton,
Toole.
  In South Central Montana, Golden Valley, Park, Phillips
                             Sweet Grass, Wheatland.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* AFTERNOON HUMIDITY: 10 to 15 percent.

* TIMING: Humidity values start out rather low this morning, then 
  drop further through early afternoon. Gusty west winds strengthen
  by mid-day, resulting in critical fire weather conditions 
  through the afternoon and early evening hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
158 
WWUS85 KTFX 211700
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1100 AM MDT Fri Jul 21 2017

...Very Low humidity and gusty west winds will continue critical 
fire weather danger through early this evening...

Gusty westerly winds as high as 25 to 25 mph will occur through
early this evening and combine with low to very low relative
humidity. Some areas may see relative humidity values fall below 10
percent. This combination of low humidity and gusty winds is 
expected to produce critical fire weather conditions through early
this evening.

MTZ112>118-220300-
/O.CON.KTFX.FW.W.0006.000000T0000Z-170722T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
1100 AM MDT Fri Jul 21 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY FOR FIRE 
ZONES 112 THROUGH 118...

* IMPACTS: Low to very low humidities and gusty winds will create
  erratic fire behavior and an increased threat of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...113...114...115
                                        117.
  In Southwest Montana Fire Zones...116...118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Blaine, Chouteau, Glacier, Hill
                             Liberty, Pondera, Powell, Teton,
Toole.
  In South Central Montana, Golden Valley, Park, Phillips
                             Sweet Grass, Wheatland.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 10 to 20 mph with gusts up to 35 mph. The strongest
  winds are expected across central Montana.

* AFTERNOON HUMIDITY: 10 to 15 percent. A few locations may drop
  down below 10 percent.

* TIMING: Humidity values will continue to drop through this
  afternoon. Meanwhile, gusty west winds will continue developing
  areawide, resulting in critical fire weather conditions through
  the early evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls

MARTIN
185 
WWUS85 KTFX 220259
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
859 PM MDT Fri Jul 21 2017

MTZ112>118-220400-
/O.EXP.KTFX.FW.W.0006.000000T0000Z-170722T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
859 PM MDT Fri Jul 21 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds are diminishing across the region and critical fire weather
conditions are no longer expected. As a result, the Red Flag
Warning will expire at 9 PM MDT.

$$

http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 19, 10:38 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 19, 10:38 PM MDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
Issued by National Weather Service MISSOULA MT
1038 PM MDT Wed Jul 19 2017

UPDATED AVIATION

.UPDATE...

Most of tonight's forecast appears valid. However, increased POPs to
approximately 20-30% over/near the Hi-Line between midnight tonight
and daybreak Thursday. Here, a shortwave trough approaching from the
southwest may trigger isolated showers and thunderstorms amidst
weak, elevated instability.
Jaszka

&&

.SYNOPSIS...
A weak disturbance moving through the ridge may spark a few
thunderstorms along the Hi-Line late tonight into Thursday
morning. A weak cold front will then bring breezy west winds to
the area beginning Thursday afternoon and continuing during the
day on Friday. These more westerly winds may help decrease the
hazy conditions.

&&

.DISCUSSION...

A weak disturbance late tonight into Thursday morning may bring a
few light showers and thunderstorms along the Hi-Line late
tonight into Thursday morning. For Thursday afternoon into the
evening, a weak cold front will bring breezy westerly winds and
will increase fire weather concerns especially over the plains
(please refer to the Fire Weather Forecast for more details).
Behind the cold front on Friday, temperatures will be about 4 to 6
degrees cooler and windy conditions are expected throughout the
day. Wind gusts of 30-35 mph look likely for the plains area on
Friday.

For the weekend, a ridge of high pressure will begin to build
over the region and will bring the return of warm and dry weather
with lighter winds. Temperatures will likely return to the low 90s
for many low elevation valleys on Sunday.

In the long term, models are showing the ridge breaking down
Monday into Tuesday as a weather system pushes across Canada.
There is still some uncertainty on how far south this weather
system will go, thus the current forecast shows just a chance for
thunderstorms in the afternoons.

&&

.AVIATION...
Updated 0438Z.

VFR should prevail next 24-hours. High pressure aloft will persist
into Thursday, but a disturbance will ripple NE'ward through this
ridge tonight through ~18Z/Thur. Accordingly, isolated showers and
thunderstorms are possible over North-Central MT through Thur
morning, but confidence in this activity impacting any TAF site is
very low. Late Thur morning and afternoon, a weak cold front will
sweep E'ward through the area and be followed by breezy westerly
surface winds, especially over North-Central MT. After ~00Z/Fri, a
more pronounced weather disturbance will begin overspreading the
region from the Pac NW. Thus, some additional isolated showers and
thunderstorms may occur Thur afternoon and evening, mainly over SW
MT.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  92  54  85 /   0   0   0   0
CTB  53  86  51  79 /  10  20   0   0
HLN  57  92  57  87 /   0  10   0   0
BZN  51  92  50  87 /   0  10   0   0
WEY  43  82  40  79 /   0  20   0   0
DLN  52  89  50  84 /   0   0   0   0
HVR  55  94  56  87 /  10  10  10   0
LWT  56  91  54  84 /   0   0  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening Central and Eastern Lewis and Clark National Forest
Areas...Chouteau and Fergus Counties...Helena and Townsend
Ranger Districts of the Helena National Forest.

Red Flag Warning from noon to 9 PM MDT Thursday
Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

&&

weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.